Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Mappings preserving spectra of products of matrices


Authors: Jor-Ting Chan, Chi-Kwong Li and Nung-Sing Sze
Journal: Proc. Amer. Math. Soc. 135 (2007), 977-986
MSC (2000): Primary 15A04, 15A18
DOI: https://doi.org/10.1090/S0002-9939-06-08568-6
Published electronically: October 4, 2006
MathSciNet review: 2262897
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ M_n$ be the set of $ n\times n$ complex matrices, and for every $ A\in M_n$, let $ \operatorname{Sp}(A)$ denote the spectrum of $ A$. For various types of products $ A_1* \cdots *A_k$ on $ M_n$, it is shown that a mapping $ \phi: M_n \rightarrow M_n$ satisfying $ \operatorname{Sp}(A_1*\cdots*A_k) = \operatorname{Sp}(\phi(A_1)* \cdots*\phi(A_k))$ for all $ A_1, \dots, A_k \in M_n$ has the form

$\displaystyle X \mapsto \xi S^{-1}XS \quad \hbox{ or } \quad A \mapsto \xi S^{-1}X^tS$

for some invertible $ S \in M_n$ and scalar $ \xi$. The result covers the special cases of the usual product $ A_1* \cdots * A_k = A_1 \cdots A_k$, the Jordan triple product $ A_1*A_2 = A_1*A_2*A_1$, and the Jordan product $ A_1*A_2 = (A_1A_2+A_2A_1)/2$. Similar results are obtained for Hermitian matrices.


References [Enhancements On Off] (What's this?)

  • 1. L. Baribeau and T. Ransford, Non-linear spectrum preserving maps, Bull. London Math. Soc. 32 (2000), 8-14. MR 1718765 (2000j:15008)
  • 2. A. Guterman, C.K. Li, and P. Šemrl, Some general techniques on linear preserver problems, Linear Algebra Appl. 315 (2000), 61-81. MR 1774960 (2002a:15003)
  • 3. A.A. Jafarian and A.R. Sourour, Spectrum-preserving linear maps, J. Funct. Anal. 66 (1986), 255-261. MR 0832991 (87m:47011)
  • 4. C.-K. Li, L. Rodman and P. Šemrl, Linear maps on selfadjoint operators preserving invertibility, positive definiteness, numerical range, Canad. Math. Bull. 46 (2003), 216-228. MR 1981676 (2004b:47063)
  • 5. M. Marcus and B.N. Moyls, Linear transformations on algebras of matrices, Canad. J. Math. 11 (1959), 61-66. MR 0099996 (20:6432)
  • 6. L. Molnár, Some characterizations of the automorphisms of $ B(H)$ and $ C(X)$, Proc. Amer. Math. Soc. 130 (2001), 111-120. MR 1855627 (2002m:47047)
  • 7. L. Molnár, Local automorphisms of operator algebras on Banach spaces, Proc. Amer. Math. Soc. 131 (2003), 1867-1874. MR 1955275 (2003j:47050)
  • 8. M. Omladic and P. Šemrl, Spectrum-preserving additive maps, Linear Algebra Appl. 153 (1991), 67-72. MR 1111386 (92e:47061)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 15A04, 15A18

Retrieve articles in all journals with MSC (2000): 15A04, 15A18


Additional Information

Jor-Ting Chan
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong
Email: jtchan@hku.hk

Chi-Kwong Li
Affiliation: Department of Mathematics, College of William and Mary, Williamsburg, Virginia 23187-8795
Email: ckli@math.wm.edu

Nung-Sing Sze
Affiliation: Department of Mathematics, The University of Hong Kong, Pokfulam Road, Hong Kong.
Address at time of publication: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269-3009
Email: NungSingSze@graduate.hku.hk

DOI: https://doi.org/10.1090/S0002-9939-06-08568-6
Keywords: Eigenvalue, spectrum, preserve
Received by editor(s): April 7, 2005
Received by editor(s) in revised form: November 10, 2005
Published electronically: October 4, 2006
Additional Notes: This research was partially supported by Hong Kong RCG CERG grant HKU 7007/03P. The second author was also supported by a USA NSF grant.
The second author is also an honorary professor of the Heilongjiang University, and an honorary professor of the University of Hong Kong.
Dedicated: Dedicated to Professor Ahmed Sourour on the occasion of his sixtieth birthday.
Communicated by: Joseph A. Ball
Article copyright: © Copyright 2006 American Mathematical Society

American Mathematical Society